Introduction: Anticonvulsant hypersensitivity syndrome (AHS) is a rare but potentially life-threatening adverse drug reaction, primarily associated with phenytoin, phenobarbital and carbamazepine. It is characterized by a triad of fever, skin eruption and internal organ involvement (usually liver), which occur two to eight weeks after the initiation of therapy. Anticonvulsant hypersensitivity syndrome has been estimated to occur between 1 and 1000 and 1 in 10,000 exposures; however, its true incidence is unknown because of the variable presentation and inaccurate reporting.
Areas covered: This paper presents the incidence, epidemiology and pathogenesis of AHS, along with recommendations for its diagnosis and management.
Expert opinion: Avoidance of all aromatic anticonvulsants is recommended in patients who develop AHS with one of these agents, as there is a high degree of crossreactivity among all these agents. There are no universally recognized tests for the prediction of AHS due to aromatic anticonvulsants or lamotrigine. Yet genetic testing in a predictive sense would help guide the choice of an appropriate anticonvulsant medication. Other tests, using cellular surrogates, such as lymphocytes or platelets, have been used primarily for diagnostic testing and do not have the universal practicality afforded to genetic tests.